Colorado, 2017

High Wind in Colorado, November 16 to 17, 2017

November 16 to 17, 2017 · NWS PUB · 3 events in 3 counties and zones

Strong winds, gusting in excess of 90 mph at times impacted portions of southern Colorado from the afternoon of November 16th into the early afternoon hours of November 17th, 2017. Some of the higher reported wind gusts with this event included wind gusts between 60 mph and 70 near Pikes Peak, Colorado City and Hoehne as well an impressive 92 mph wind gust near Monarch Pass.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong winds, gusting in excess of 90 mph at times impacted portions of southern Colorado from the afternoon of November 16th into the early afternoon hours of November 17th, 2017. Some of the higher reported wind gusts with this event included wind gusts between 60 mph and 70 near Pikes Peak, Colorado City and Hoehne as well an impressive 92 mph wind gust near Monarch Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 16, 10:45 PM MST, 35 minutes earlier.

Area forecast discussion, Nov 16, 10:45 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1045 PM MST Thu Nov 16 2017

.SHORT TERM...(This evening through Friday)
Issued at 346 PM MST Thu Nov 16 2017

...Heavy snow and strong winds mountains...Damaging wind gusts
southern I-25 corridor...

Upper trough is starting to move onshore across the Pacific
Northwest with winds aloft strengthening over southern CO in advance
of this system.  Expect winds aloft to increase further and
especially on Friday with deep mixing as 120-140+ Kt upper jet
translates across southern CO by Friday afternoon.

Cross-sections still show quite a bit of forward shear overall,
though there could be a brief window for mtn wave development late
this evening through 12z across the southern I-25 corridor. However
main mechanism for gusty wind potential still looks to be tied to
deep mixing/brute forcing with surface pressure gradient on Friday
which could tap 40-50 kt winds not too far off the surface. All
parameters for high wind come together best across the southern I-25
corridor for Friday afternoon where gusts to around 60 mph will be
possible. However gusts anywhere along the I-25 corridor could hit
at least 50-55 mph on Friday. Will be upgrading the High wind watch
to a warning for the southern I-25 corridor, though latest high res
model runs are a little weaker with winds across eastern Las Animas
county, so will trim that section out. However, its important to
note that winds will be strong everywhere tomorrow. And while
humidity values are expected to remain above the critical threshold
of 15%, fire danger will still be elevated due to the potential for
such strong wind gusts.  This will be particularly true for the
southeast plains where fuels are critical.

Across the mountains...all advisories and warnings still look on
track.  Models differ most with how much snow will fall across the
Eastern San Juan mountains where 12z NAM was quite a bit heavier
than 12z GFS.  QPF from ECMWF better supports GFS solution which
would bode for lighter amounts, though still approaching low end
warning criteria.  Highlights over the mountains still look good and
made only some minor tweaks to accumulations.  Greatest impacts will
be across the Sawatch and Mosquito ranges.  Should be an active 24
hour period. -KT

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM MST Thu Nov 16 2017

Friday night...A strong upper system will cross the Rockies Friday
with the trough axis finally exiting eastern CO early Sat morning. A
very tight pressure gradient coupled with a healthy slug of moisture
will continue snow and blowing snow across the higher elevations Fri
evening, with 3 to 5 inches of additional snowfall along the
Continental Divide possible by early Sat morning. Ongoing Winter
Storm Warnings and Advisories along the Divide look good through
12z, though much of the active snowfall will likely be rapidly
winding down by 09z. A surface cold front is forecast to drop south
across the Palmer Divide right around midnight, with winds becoming
northerly and remaining gusty across the plains during the overnight
hours. As for temps, expect minimum readings in the single digits
and teens for the mts and high valleys, and upper 20s to mid 30s for
the eastern plains.

Saturday through Monday...Ongoing forecast looks good for over the
weekend. The upper trough axis swings across the SE corner of the
state Sat morning, with just a few lingering showers over the E mts
early Sat morning. Sat still looks to be the coldest day of the
extended period, with highs only forecast to reach the 40s to around
50F. Otherwise, dry W-NW flow across the region is expected with
temps then climbing into the 50s to lower 60s Sun and Mon.

Tuesday through Thursday...Long range models are starting to agree
somewhat on a fast-moving weak disturbance bringing isolated showers
to the central mts on Tue, then high pressure over the CA Baja
nosing up across the desert SW and keeping things dry and mild for
Wed and Thu. Moore

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1039 PM MST Thu Nov 16 2017

VFR at all taf sites tonight and Friday. Expect periods of very
strong W-SW winds at all terminals overnight and through the day
Friday, with gusts 30-40 kts at times. Cold front then drops south
through the area Fri evening, with a switch to more W-NW winds at
most locations 02z-04z. Over the mts, Continental Divide will be
obscured by low clouds and snow the next 24 hrs, with IFR to LIFR
conditions. Eastern mountains may see occasional -shsn Fri
evening, with peaks occasionally obscured.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Saturday for COZ059-063-
066.

Winter Storm Warning until 5 AM MST Saturday for COZ058-060-061-
068.

High Wind Warning until 5 PM MST Friday for COZ087-088.

&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Nov 16, 5:12 AM MST, 18 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
512 AM MST Thu Nov 16 2017

COZ058>089-093>099-171215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
512 AM MST Thu Nov 16 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A Pacific weather system will start to show impacts over the region
today and tonight. Winds will begin to increase as the storm
approaches. Gusts to 50 mph will be possible in the mountains with
gusts to 30 possible at the lower elevations.  As the weather system
moves into Colorado tonight, snow will develop in the mountains.
Most of the snow will fall along the Continental Divide where 2 to 4
inches could fall by sunrise Friday.  The eastern mountains could
see local accumulations up to an inch by Friday morning.  Little or
no precipitation is expected at the lower elevations.  Winds gusting
to 50 mph will cause areas of blowing snow and poor visibilities in
the mountains where the snow begins to fly.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will continue across the Continental Divide Friday into
Friday evening. Locally heavy amounts of snow will occur across
the central mountains while moderate amounts will be possible
across the southwest mountains. Blowing snow will make travel
difficult.

Lighter accumulations will be possible across the rest of the
higher terrain Friday and Friday evening.

Strong winds will be possible across the east slopes of the
southern mountains and the lower elevations of the Spanish Peak
region and the Raton Mesa region. wind gusts to 50 to 60 mph will
be possible.

Light snowfall accumulations may occur across the Palmer Divide
Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible after midnight along the Continental Divide.

50/Hodanish

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
November 16, 11:20 PM MST to November 17, 5:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
November 17, 11:28 AM MST to 5:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
November 17, 12:30 PM MST to 1:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
AWOS
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725995, 725996, 725997.